Alert archive / California / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 9, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at May 21, 2004, 7:00 PM PDT for Butte County, Tehama County, California. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 7:00 PM PDT (02:00 UTC)
- Expired
- May 21, 2004, 7:30 PM PDT
- In force
- 30 min
- Issued by
- NWS Sacramento, CA
- Area
- Counties, with a storm outline in the text
Counties Butte County, CA, Tehama County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 2.0 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2398 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
393 WUUS56 KSTO 220200 SVRSTO CAC007-103-220230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 659 PM PDT FRI MAY 21 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTH CENTRAL BUTTE COUNTY IN CALIFORNIA EAST CENTRAL TEHAMA COUNTY IN CALIFORNIA * VALID UNTIL 730 PM PDT * AT 654 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EAST CENTRAL TEHAMA COUNTY...OR ABOUT 15 MILES SOUTH OF MINERAL...MOVING SOUTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...HIGHWAY 32. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4021 12163 4000 12164 4005 12144 4023 12148 $$ BARUFFALDI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:15 PM PDT, 3 hours 45 minutes earlier.
Area forecast discussion, May 21, 3:15 PM PDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 315 PM PDT FRI MAY 21 2004 .DISCUSSION... THUNDERSTORMS DEVELOPING OVER THE MOUNTAIN AREAS...EAST OF THE COASTAL MTNS AND PRIMARILY WEST SIDE OF THE SIERRA. SOME CONCERN REGARDS DRY LIGHTNING WITH AN ISOLATED TSTM OR TWO BUT MOISTURE LEVELS ARE HIGHER TODAY SO MOST STORMS SHOULD BE ACCOMPANIED BY RAINFALL. WITH THE RELATIVELY SLOW MOVEMENT OF STORMS OVER UPPER ELEVATIONS OF THE MOUNTAINS THERE IS MORE CONCERN FOR A LOT OF PRECIPITATION FALLING OVER A STEEP AND LOCALIZED AREA. ATM PROFILE DOES NOT SUGGEST STRONG DOWNDRAFTS AND OUTFLOWS...NOR DOES THE INFLOW OF RELATIVELY COOL DELTA/MARINE AIR THROUGH THE VALLEY BODE WELL FOR STRONG STORMS MOVING ACROSS THE VALLEY FLOOR. THE STRONGEST STORMS SHOULD BE ALONG RIDGES AND TERRAIN BOUNDARIES THAT WOULD PROVIDE ADDITIONAL UPLIFT SUPPORT. SOME SLOP OVER MAY OCCUR IN THE VALLEY BORDER AREAS BUT THIS SHOULD BE MOSTLY JUST SHOWERS. THEREFORE...THE PRIME CONCERNS FOR THE AFTERNOON/EVENING THUNDERSTORMS TODAY ARE FOR LOCALLY MODERATE TO STRONG WIND AND RAINFALL AND FOR MODERATE SIZED HAIL AND HAILFALL ALONG AND NEAR THE MTNS. AS THE UPPER TROUGH PULLS FARTHER EAST TONIGHT AND TOMORROW THERE IS A WEAK LINGERING CHANCE FOR THUNDERSTORMS OVER THE SIERRA AND NORTHERN MOUNTAIN CRESTS BUT SATURDAY AND SUNDAY SHOULD BE GENERALLY QUIET WEATHER WISE. CHANCES FOR ACTIVITY INCREASE AGAIN EARLY NEXT WEEK BUT AT THIS TIME THE STORMS LOOK TO BE ISOLATED AT BEST. && .STO WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 21, 7:00 AM PDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PDT FRI MAY 21 2004 CAZ013>019-063-064-066>069-221400- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-CLEAR LAKE/SOUTHERN LAKE COUNTY-EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-MOTHERLODE-WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 700 AM PDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE SHASTA COUNTY MOUNTAINS AND SIERRA NEVADA THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE SIERRA NEVADA TUESDAY THROUGH THURSDAY AND OVER THE MOUNTAINS OF SHASTA COUNTY WEDNESDAY AND THURSDAY. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO PCH
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:27 PM PDT | Severe Thunderstorm Warning | STO | El Dorado | 48 min |
| May 21, 7:16 PM PDT | Severe Thunderstorm Warning | STO | Butte, Tehama | 14 min |
Nearby
Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.